Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 60, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 10, 2001, 4:30 PM CDT for Jackson County, Missouri. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 10, 2001, 4:30 PM CDT (21:30 UTC)
- Expired
- Apr 10, 2001, 5:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 19 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 4:50 PM CDT | Hail 0.75 | Lees Summit, MO | |
| Apr 10, 4:52 PM CDT | Hail 1.75 | Lees Summit, MO | |
| Apr 10, 4:53 PM CDT | Hail 1 | Lees Summit, MO | |
| Apr 10, 5:04 PM CDT | Hail 0.75 | Blue Spgs, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 11:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 102131
SVRMCI
MOC095-102215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT TUE APR 10 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN WEST CENTRAL MISSOURI
THIS INCLUDES THE CITIES OF...BLUE SPRINGS...BUCKNER...GRAIN
VALLEY...GRANDVIEW...GREENWOOD...INDEPENDENCE...LAKE LOTAWANA...
LEES SUMMIT...RAYTOWN
* UNTIL 515 PM CDT
* AT 430 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 14 MILES
SOUTHWEST OF GRANDVIEW...OR ABOUT 5 MILES NORTHEAST OF SPRING
HILL...MOVING EAST AT 40 MPH. GOLFBALL SIZE HAIL HAS BEEN
REPORTED WITH THIS STORM.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRANDVIEW AT 445 PM CDT
GREENWOOD AT 455 PM CDT
LAKE LOTAWANA AT 505 PM CDT
LONE JACK AT 510 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE BASEBALL SIZE HAIL OR
LARGER...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.
LAT...LON 3884 9461 3884 9442 3883 9424 3884 9422
3884 9418 3886 9414 3913 9415 3913 9426
3911 9436 3911 9447 3910 9456 3906 9461
PBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 1:05 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Apr 10, 1:05 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CDT TUE APR 10 2001 ON-GOING SEVERE WEATHER AND THUNDERSTORM CHANCES THROUGH WEDNESDAY THE MAIN FORECAST CHALLENGES. SURFACE LOW DEEPENING OVER EASTERN COLORADO EARLY THIS AFTERNOON...PRODUCING STRONG SOUTHERLY FLOW...OVERRUNNING WARM FRONT DRAPED ACROSS KANSAS AND MISSOURI. AS A RESULT...WIDESPREAD CONVECTION HAS DEVELOPED ACROSS CENTRAL KANSAS...INTO WESTERN MISSOURI. WARM FRONT FORECAST TO LIFT SLOWLY NORTH THIS AFTERNOON AND EVENING...KEEPING THREAT FOR THUNDERSTORM ACTIVITY OVER CWA INTO THE OVERNIGHT. CURRENT THINKING IS THAT WE SHOULD SEE ADDITIONAL DEVELOPMENT OVER WESTERN AND SOUTHWEST KANSAS AS INTENSE SURFACE LOW BEGINS TO PULL OUT OF THE HIGH PLAINS...WHICH SHOULD FORCE WARM FRONT NORTH. AS A RESULT...AM EXPECTING A BIT OF A BREAK IN THE CONVECTION IN AREAS SOUTH OF THE WARM FRONT THIS EVENING...WITH MORE PRECIPITATION DEVELOPING TOWARDS MIDNIGHT. SEVERE THREAT CONTINUES THROUGH THE OVERNIGHT. WILL LIKELY CONSIDER A FLASH FLOOD WATCH FOR AT LEAST THE WESTERN PART OF CWA. MODELS CONTINUE TO SURGE DRY LINE THROUGH WESTERN PORTION OF CWA BY 18Z...WHICH SHOULD EFFECTIVELY PUT AN END TO THE PRECIPITATION OVER WESTERN MISSOURI AND EASTERN KANSAS. AM A BIT CONCERNED ABOUT THE EASTERN PART OF FORECAST AREA...AS IT APPEARS THAT DRY LINE WILL BE MOVING THROUGH THIS REGION DURING THE PEAK HEATING OF THE DAY. SPC MODERATE RISK IN DAY2 LOOKS GOOD OVER CWA. INTENSE SURFACE LOW PULLS INTO THE NORTHERN PLAINS WEDNESDAY AND WEDNESDAY NIGHT. MODELS FORECASTING VERY STRONG GRADIENT WINDS ACROSS CWA WEDNESDAY INTO WEDNESDAY NIGHT. WILL HOLD OFF ON WIND ADVISORY AT THIS TIME AND LET MIDNIGHT SHIFT SEE HOW SYSTEM EVOLVES. WITH THE EXCEPTION OF THE CHANCE FOR RAIN ON FRIDAY...EXTENDED LOOKS COOLER AND DRIER. .EAX... KS...NONE MO...NONE MJM
In the hours before
Local storm report, Apr 10, 2:08 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM KANSAS CITY KS .75 INCH HAIL
04/10/01 WYANDOTTE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Apr 10, 2:40 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTYL LOCATION....
0115 PM DE SOTO KS .75 INCH HAIL
04/10/01 JOHNSON REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Apr 10, 4:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
416 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM GARDNER KS 1 INCH HAIL
04/10/01 JOHNSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Apr 10, 4:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY6 LOCATION....
0421 PM SPRING HILL KS 1.75 INCH HAIL
04/10/01 JOHNSON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Apr 10, 4:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM OVERLAND PARK KS 1 INCH HAIL
04/10/01 JOHNSON REPORTED BY STORM
SPOTTER.
0425 PM SPRING HILL KS 1.75 INCH HAIL
04/10/01 JOHNSON GOLF BALL SHIZED HAIL
COVER GROUND. REPORTED
BY MEDIA.Local storm report, Apr 10, 4:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTYe LOCATION....
0425 PM STANLEY KS .75 INCH HAIL
04/10/01 JOHNSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:03 PM CDT | Severe Thunderstorm Warning | EAX | Howard | 42 min |
| Apr 9, 7:12 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 48 min |
| Apr 9, 7:34 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 56 min |
| Apr 9, 7:42 PM CDT | Severe Thunderstorm Warning | EAX | Randolph | 48 min |
| Apr 9, 8:24 PM CDT | Severe Thunderstorm Warning | EAX | Randolph | 51 min |
| Apr 9, 8:46 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 59 min |
| Apr 9, 9:41 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 49 min |
| Apr 9, 9:47 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 43 min |
| Apr 9, 10:15 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 60 min |
| Apr 9, 10:19 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 41 min |
| Apr 9, 10:46 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 59 min |
| Apr 9, 11:19 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 41 min |
| Apr 9, 11:34 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 41 min |
| Apr 9, 11:38 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 37 min |
| Apr 9, 11:59 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 61 min |
| Apr 10, 12:32 AM CDT | Severe Thunderstorm Warning | EAX | Saline | 58 min |
| Apr 10, 12:51 AM CDT | Severe Thunderstorm Warning | EAX | Cooper | 54 min |
| Apr 10, 12:54 AM CDT | Severe Thunderstorm Warning | EAX | Howard | 66 min |
| Apr 10, 1:03 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 57 min |
| Apr 10, 1:32 AM CDT | Severe Thunderstorm Warning | EAX | Saline | 58 min |
| Apr 10, 2:36 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 39 min |
| Apr 10, 4:27 PM CDT | Tornado Warning | EAX | Cass | 33 min |
| Apr 10, 4:52 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 53 min |
| Apr 10, 4:52 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 53 min |
| Apr 10, 5:05 PM CDT | Tornado Warning | EAX | Cass, Johnson | 55 min |
| Apr 10, 5:29 PM CDT | Flash Flood Warning | EAX | Johnson, Lafayette | 4 hr |
| Apr 10, 5:29 PM CDT | Tornado Warning | EAX | Pettis | 46 min |
| Apr 10, 5:38 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 52 min |
| Apr 10, 5:45 PM CDT | Flash Flood Warning | EAX | Pettis, Saline | 3 hr |
| Apr 10, 5:59 PM CDT | Tornado Warning | EAX | Cooper | 61 min |
| Apr 10, 6:34 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 41 min |
| Apr 10, 6:38 PM CDT | Flash Flood Warning | EAX | Cooper, Howard | 112 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.